Hail, Gaines
- When
- May 4, 6:15 PM CST
- Where
- Gaines County, 8 mi NW of Seminole
- Measured
- 2 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 32.800, -102.750
19 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 4, 5:54 PM CST, 21 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 654 PM CDT THU MAY 4 2006 .MESOSCALE UPDATE... A SURFACE COLD FRONT EXTENDED FROM BETWEEN HOBBS AND SEMINOLE TO NEAR ODESSA AND FROM THERE EAST TO BELOW GARDEN CITY. 05/00 UTC SOUNDING FROM KMAF SHOWS NO INHIBITION WITH CONSIDERABLE POSITIVE AREA TO 400 MB. LFC IS AROUND 700 MB HOWEVER...AND WHILE THERES AMPLE DIRECTIONAL SHEAR...WEAK FLOW PERSISTS BETWEEN 800 AND 650 MB. LATEST MESOANALYSES FROM SPC SHOWS MUCAPES IN THE 2000 TO 2500 J/KG RANGE AND MARGINAL SR MIDLEVEL FLOW. LOOKS LIKE WE MAY SEE AN INCREASE IN AGEOSTROPHIC RESPONSE AS AN UPPER JET TRANSVERSES NORTHERN MEXICO OVER THE NEXT FEW HOURS...AND SINCE WE EXPECT A MODEST INCREASE IN THE LLJ AFTER DARK...WE SHOULD SEE AN OVERALL INCREASE IN CONVECTION ALONG AND NORTH OF THE COLD FRONT. IN THE WARM SECTOR...HIGH BASES AND DRY SUBCLOUD CONDITIONS OUTFLOW- DOMINANT STORMS ARE LIKELY...AND THE SHEAR PROFILES WOULD FAVOR STORMS TRENDING TOWARD THE HP END OF THE SPECTRUM. OBVIOUSLY WILL HAVE TO CONSIDER AN UPTICK IN TORNADOGENIC POTENTIAL FOR STORMS CROSSING BOUNDARIES...BUT ORIENTATION OF THE BOUNDARY TO THE MEAN SR FLOW AND FAIRLY HIGH LCL HEIGHTS SUGGEST A LOW PROBABILITY OF TORNADOGENESIS. THUS THE SIGNIFICANT THREATS APPEAR TO BE WIND AND HAIL OVER THE NEXT ONE TO THREE HOURS. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 70
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 303 PM CDT THU MAY 4 2006 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-052015- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 303 PM CDT THU MAY 4 2006 /203 PM MDT THU MAY 4 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS AGAIN THIS AFTERNOON AND EVENING ACROSS THE PERMIAN BASIN AND SOUTHEASTERN NEW MEXICO. SOME OF THESE STORMS ARE EXPECTED TO BECOME SEVERE WITH LARGE HAIL... DAMAGING WINDS... AND VERY HEAVY RAINFALL CAPABLE OF PRODUCING LOCALIZED FLOODING. A FEW TORNADOES WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS WILL DEVELOP AGAIN ON FRIDAY AFTERNOON AND EVENING ACROSS THE PERMIAN BASIN AND LOWER TRANS PECOS. SOME OF THESE STORMS MAY BECOME SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS. VERY HEAVY RAIN AND LOCALIZED FLOODING WILL ALSO BE A POSSIBILITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON OR EVENING PRIMARILY ALONG AND EAST OF A LOVINGTON... FORT STOCKTON... TO SANDERSON LINE. EMERGENCY MANAGERS ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO SHOULD CONTINUE TO MONITOR THIS POTENTIALLY DANGEROUS WEATHER SITUATION. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 643 PM CDT THU MAY 4 2006 TXZ063-050045- GLASSCOCK- 643 PM CDT THU MAY 4 2006 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN GLASSCOCK COUNTY. A STRONG THUNDERSTORM WAS LOCATED 6 MILES EAST OF GARDEN CITY AT 643 PM CDT...MOVING NORTHEAST AT 15 MPH. A SPOTTER REPORTED PEA TO NICKEL HAIL ONE MILE SOUTH OF GARDEN CITY...HOWEVER THE STORM APPEARS TO BE WEAKENING AT THIS TIME. PRIMARY THREATS ASSOCIATED WITH THIS STORM INCLUDE TORRENTIAL RAINFALL...GUSTY WINDS...DEADLY LIGHTNING...AND SMALL HAIL. MOTORISTS ON STATE HIGHWAY 158 EAST OF GARDEN CITY SHOULD BE ALERT AND SLOW DOWN IF THREATENING WEATHER IS ENCOUNTERED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING FOR WEST TEXAS. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
The Midland/Odessa radar (KMAF), 109 km away, was scanning. The volume nearest the first event began at 00:16 UTC.
19 hail. Local standard time, as filed.
Ping-pong to golfball size hail fell from Seminole along U.S. Highway 180 to just east of Seminole.
Tennis ball size hail covered U.S. Highway 180 east of Seminole.
Marble to quarter size hail fell along Farm to Market Road 2051, six miles north of Patricia.
Lime to baseball sized hail fell across Snyder for at least 15 minutes. The hail was blown sideways at times by 60 to 70 mph winds. This resulted in numerous broken windows in both buildings and vehicles, as well as damaged siding, roofs, and window air conditioning units. A damage survey was performed the following day by the National Weather Service. The most significant damage was found in an area bounded by A, E, 30th, and 37th Streets. In this area, an apartment complex sustained damage to 110 windows and numerous cars parked in its parking lot. Also in this area was a car dealership that sustained major damage to at least 140 cars. Over a million dollars in damage was estimated to have been done just to county owned buildings and vehicles, with an additional quarter of a million dollars in damage to city owned buildings and vehicles. Ten to eighteen vehicles used by the Snyder Police Department were damaged. Three of these were removed from service because of the damage sustained. Hail scouring was evident on many roads throughout Snyder.
Golfball size hail fell one and a half miles southeast of the intersection of Texas Highway 137 and Farm to Market Road 2002.
Pea to lime size hail fell in Hermleigh. No damage was reported.
Penny size hail fell at the intersection of Interstate 20 and U.S. Highway 87. Penny to golfball size hail fell elsewhere in the city, including at the intersection of Farm to Market Road 33 and U.S. Highway 87 south of town.
Tennis ball to baseball size hail fell in the western portions of Big Spring, near the Big Spring Correctional Center and along U.S. Highway 87.
Tennis ball size hail fell in a swath from west of Forsan along U.S. Highway 87 to Forsan. The hail broke numerous car windows in Forsan.
Tennis ball size hail fell in South Haven damaging roofs and car windows and knocking one inch diameter tree limbs to the ground.
The Howard County Sheriff's Office reported that tennis ball size hail was falling in Coahoma.
Softball size hail fell five miles northeast of Big Spring along U.S. Highway 87. No damage was reported.
Golfball size hail fell for 10 minutes and covered the ground at an NWS cooperative observer's residence.
Penny to ping-pong ball size hail fell on U.S. Highway 87 east-southeast of Lees.
Penny to quarter size hail fell in Colorado City.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5510149, 5510150, 5510151, 5510057, 5510152, 5510155, 5510147, 5510153, 5510148, 5510156, 5510157, 5510221, 5510158, 5510222, 5510224, 5510223, 5510154, 5510226, 5510225.